Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 328, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2001, 5:09 PM CDT for Colbert County, Alabama. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 4, 2001, 5:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Colbert County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:20 PM CDT | Thunderstorm Wind 50 E | Muscle Shoals, AL | A few trees and power lines were knocked down in and around Muscle Shoals. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS54 KBMX 042209 SVRBHM ALC033-042230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 PM CDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLBERT COUNTY IN ALABAMA * UNTIL 530 PM CDT * AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TUSCUMBIA...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL AFFECT MOST OF EASTERN COLBERT COUNTY THROUGH 530 PM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SHEFFIELD AND MUSCLE SHOALS. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM ALONG WITH FREQUENT DEADLY LIGHNTING. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3478 8769 3458 8783 3457 8752 3474 8742
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 4, 3:00 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT WED JUL 04 2001 OVERALL SYNOPTIC PATTERN WILL AMPLIFY THROUGH THE SHORT TERM PERIOD. UPPER RIDGE OVER INTER MOUNTAIN WEST BUILDS AND SLIDES EASTWARD AS EASTERN US TROUGH DIGS AND POSITIONS ITSELF JUST EAST OF THE CWA. BOTH ETA AND AVN INDICATE SHEAR AXIS ALIGNED NE-SW ACROSS CENTRAL AL WILL SLIDE SE AS MEAN TROUGH POSITION PUSHES EAST. AS THE TROUGH MOVES EAST...700 MB AN UP WINDS QUICKLY GAIN A NW TO N COMPONENT TONIGHT. WATER VAPOR IMAGERY SHOWS MUCH DRIER AIR ALOFT PUSHING TOWARD THE REGION IN THIS N FLOW. PRECIP WATER VALUES DROP FROM AROUND 2 IN TO 1-1.5 RANGE. THEREFORE...EXPECT ALITTLE LESS IN THE WAY OF CONVECTION TOMORROW IN N AL. SURFACE FRONT PUSHES INTO N AL LATE THURSDAY AND INTO FRI BUT MOISTURE WILL REMAIN SHALLOW ENOUGH THAT 20 TO 30 POPS CENTRAL AND SOUTH WILL BE BEST. SHORT RANGE MODELS KEEP BOUNDARY LAYER MOISTURE AND SURFACE DEW POINTS ABOUT THE SAME... SO LOW TEMPS MAY ONLY VARY A FEW DEGREES. HIGH TEMPS SHOULD BEGIN WARMING UP A BIT WITH UPPER RIDGE PUSHING TOWARD THE AREA. GENERALLY TOOK A MIX OF GUIDANCE NUMBERS. 1ST PERIOD POPS WILL BE SUBJECT TO LATEST OBSERVATIONS AND RADAR TRENDS..BUT EXPECT A GENERAL DECREASE THROUGH THE EVENING HOURS. WILL ONCE AGAIN ADD AN EVENING PERIOD TO ZONES. PRELIM NUMBERS... HSV BB 069/090 068/093 069 75421-- BHM BB 071/091 069/092 071 75421-- MGM BB 071/0g91 070/094 071 7544211= .BHM...NONE.
In the hours before
Special weather statement, Jul 4, 1:00 PM CDT, 4 hours 9 minutes before
ALZ001>038-040>050-042100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT WED JUL 04 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS OVER THE REGION WILL REMAIN MOIST AND UNSTABLE THROUGH TONIGHT. A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS MOST OF NORTHERN AND CENTRAL ALABAMA THROUGH THE EARLY EVENING HOURS. THOSE AREAS SOUTH OF A LINE FROM MUSCLE SHOALS TO BIRMINGHAM TO ROANOKE WILL HAVE THE BEST CHANCE OF EXPERIENCING THUNDERSTORMS TODAY. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DIMINISH BY SUNSET. WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STORMS WILL PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE WIND GUSTS OF UP TO 45 MILES AN HOUR. BOATERS ON AREA LAKES AND WATERWAYS NEED TO MINDFUL OF THE THREAT POSED BY LIGHTNING AND STRONG WIND GUSTS...AND BE PREPARED TO HEAD TO SHORE QUICKLY IF THUNDERSTORMS APPROACH. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 2 MONTGOMERY IS 3 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 36 min |
| Jul 4, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 32 min |
| Jul 4, 5:50 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 40 min |
| Jul 4, 6:21 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| Jul 4, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Marshall | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.